Hail, Redwood
- When
- March 6, 3:35 PM CST
- Where
- Redwood County, Wabasso
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.400, -95.250
A powerful storm system that developed across the northern plains Monday, March 6th, produced a swath of large hail and some damaging wind gusts from central Minnesota, southward into the central plains. Three tornadoes were confirmed in east central and southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A powerful storm system that developed across the northern plains Monday, March 6th, produced a swath of large hail and some damaging wind gusts from central Minnesota, southward into the central plains. Three tornadoes were confirmed in east central and southern Minnesota. One near Bricelyn, another near Clarks Grove, and one more near Zimmerman.
The air mass was unusually mild for early March and it moved northward ahead of a strong cold front that went from western, to eastern Minnesota during the afternoon and early evening hours. Dew points rose into the 50s which is very rare for early March ahead of this cold front. In addition, wind shear was very strong which provided the ample source of severe thunderstorm development and organization.
Once thunderstorms developed, strong to severe storms developed quickly and produced large hail near Redwood Falls. Other severe thunderstorm developed northeast of Redwood Falls, to near Hutchinson, and produced a cluster of severe hail reports from Hutchinson, to Dassel, Cokato, and west of the Twin Cities area. Several other storms developed north of St. Cloud and produced quarter size hail near Rice.
The cluster of strong to severe storms that were west of the Twin Cities, produced one tornadic storm near Zimmerman, and moved northward toward Princeton. A storm team confirmed an EF1 tornado produced the damage west of Zimmerman. Numerous trees and power lines were blown down in the path of this tornado, including roof damage to several homes.
Another area of severe thunderstorms developed in northern Iowa and moved into south central Minnesota. It produced an EF1 tornado in eastern Faribault County, with a swath of large hail from southeast of Blue Earth, northeast toward Albert Lea, and then to Cannon Falls. Another storm became tornadic near Clarks Grove which also produced an EF1 tornado. These storms moved into parts of west central Wisconsin and produced strong winds and hail but no notable damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 6, 3:25 PM CST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
325 PM CST Mon Mar 6 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CST Mon Mar 6 2017
Busy short term with many concerns untasted.
Initially...severe potential across mainly the central cwa into the
early evening still looks good. Activity firing along the boundary
over southwest Minnesota...should lift rapidly east northeast around
50 mph through early evening. Tornado watch 63 issued until 04z.
Activity will move east into early evening. There is indication of
some wraparound precipitation as the upper level circulation moves
across late tonight into early Tuesday. We held onto some lower end
pops for this. Strong winds remain an issue...developing this
evening/spreading east across the cwa with the fropa. We retained
the high wind watch for Tuesday...but trimmed a few counties along
the MN/WI border and did drop in a wind advisory for Tuesday into
west central Wisconsin. The strongest wind guts potential should
ride across western into central MN...with a 50kt wind gust
possible...especially west. Currently...all wind headlines expire
around 03z Wed.
Strong winds and much drier air moves in Tuesday with dewpoints
dropping into the teens. Actual air temepratures will likely remain
in the 40s. Fire weather concerns increase into the afternoon with
lowest relative humidity values of 25 to 30 forecast over parts of
southwest MN. Added elevated fire weather conditions in the forecast
for now.
.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CST Mon Mar 6 2017
By Tuesday night, the deep low pressure system will be positioned
over far northern Ontario and will likely have deepened below
970mb at the surface. So, the winds will still be screaming
Tuesday evening under cold air advection. That will be the main
issue of focus as with the low being so far north of us, we will
likely remain dry Tuesday through Wednesday. Even Tuesday night,
we still expect wind gusts of 30-45 MPH possible mainly in the
evening.
The remainder of the week looks much more seasonable in terms of
temperature. In fact, Thursday through the weekend may see highs
fall short of average this time of year. Overall, back to reality
in terms of temperatures for mid-March by this weekend.
The next shot of precipitation still looks possible on Thursday with
a band of lift along the baroclinic zone across southern MN
through Iowa and Nebraska. Some of the new guidance available to
day is downplaying the potential, however so kept slight chance
pops in for this period and will wait and see how things looks as
new guidance becomes available.
On Saturday, a decent shortwave begins to dig as it progresses
from Montana toward IA/NE. Given the impressive thermal gradient
already in place, this wave looks to have plenty to work with to
produce several inches of snowfall. At this time, far southwestern
MN looks to take a glancing blow from this with most of the precip
expected from South Dakota through Iowa toward Illinois, so that
has not changed from the previous forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM CST Mon Mar 6 2017
IFR conditions continue across much of central MN and western WI
with MVFR conditions slowly working east across southern MN.
Should see cigs lift early to the southwest and work into east
central MN 21z-2z period. Clouds may linger into west central WI
until during the evening. Still expect thunderstorms to develop
along a cold front late this afternoon across western MN, then
race eastward during the early evening. Strengthening southerly
winds this afternoon will become west for tonight and Tuesday,
with gusts 45-50 kts Tuesday.
KMSP...Expecting mvfr cigs to become vfr around 21z. Timing of
the storms could shift an hour or two, but expecting them from
00-02Z as of this TAF issuance. Strong southerly winds becoming
southwest this evening and west with fropa.
/OUTLOOK FOR KMSP/
Tue...VFR and very windy. Winds W 30G50kts.
Wed...VFR. Winds WNW 20G35kts.
Thu...VFR. Winds NE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ014>016-
023>028.
MN...Wind Advisory from 7 PM this evening to 9 AM CST Tuesday for
MNZ041>044-048>052-057>063-066>070-076>078.
High Wind Watch from Tuesday morning through Tuesday evening for
MNZ041>044-047>052-054>070-073>078-082>085-091>093.
Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ045-053.
Wind Advisory until 9 AM CST Tuesday for MNZ047-054>056-064-065-
073>075-082>085-091>093.
&&
SHORT TERM...DWE
LONG TERM...SPD
AVIATION...DWEHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1249 PM CST Mon Mar 6 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1249 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with damaging wind and possibly a brief tornado are possible later this afternoon and evening. Westerly winds will gust near 50 mph as a cold front passes through later today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong westerly winds will last through Tuesday night with gusts of 45 to 55 MPH possible. The strongest gusts will be Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
The Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
23 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.
Several reports of large hail occurred from south of Redwood Falls, north-northeast toward the Renville County line. The largest hail stone was 2 inches in diameter. There was damage to local vehicles and vinyl siding due to the hail.
A swath of large hail, up to quarter size, fell from the Renville, and Redwood County line, then northeast past the town of Morton.
A swath of large hail, up to nickel size fell north of St. Stephen.
A swath of large hail, up to quarter size, fell near Rice, and northeast of Rice to the Morrison County line. Almost all of the hail was dime size or smaller.
A swath of large hail, up to quarter size, fell east of Royalton, to southwest of Buckman.
A swath of large hail, up to quarter size, fell from Hutchinson, northeast to the Meeker County line. Almost all of the hail was dime size or smaller.
Several reports of large hail, up to golf ball size, fell near the McLeod, and Wright County line, northeast to Cokato and then northeast of Cokato.
A swath of large hail, up to ping pong size, fell along the Iowa, Minnesota border south of Frost, northeast to north of Bricelyn.
A NWS storm survey indicated that a EF1 tornado touched down just northwest of Bricelyn, and moved northeast, damaging a campground at Rice Lake, then it moved just north of I-90 before lifting. Several camper trailers were overturned or lofted, numerous trees were uprooted or broken, several sheds were damaged, and one barn collapsed.
A swath of large hail, up to golf ball size, fell west and northwest of Monticello. Some damage to cars was also reported.
Large hail was reported northeast of Becker. Almost all of the hail was dime or smaller.
A NWS storm survey concluded that an EF-1 tornado started in Freeborn County, MN and traveled 9.7 miles through the towns of Clarks Grove and Geneva before crossing the Steele County line (where it would produce EF-0 damage). It first moved north-northeast, and then about one mile north of Clarks Grove, it turned more to the northeast and hit the southern and eastern sides of Geneva. Peak winds were estimated at about 100 mph, which caused damage to homes, buildings, and trees.
A NWS storm survey concluded that an EF-1 tornado touched down about 5 miles west of Zimmerman and traveled northeast 8.8 miles, dissipating before reaching Highway 169. The storm also produced non-tornadic scattered tree damage due to strong inflow into the storm in a few locations, including on the east side of Highway 169, just south of Princeton. The tornado had a width of 300 yards, and maximum winds of 110 mph.
This is a continuation of the Freeborn County tornado that moved into Steele County for approximately 2.2 miles before lifting. In Freeborn County, it was rated EF-1, but in Steele County, it produced EF-0 damage to trees and farm outbuildings. Peak winds in Steele County were estimated at 80 mph.
Large trees were blown down along Highway 169, in Princeton. This was associated with the secondary downburst from the previous tornado in northeast Sherburne County.
A few trees were blown down across the road east of Cannon Falls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673755, 673754, 673756, 673759, 673761, 673762, 673766, 673770, 673767, 673774, 673771, 673772, 673773, 673776, 675259, 673787, 673779, 673781, 673782, 673950, 673893, 673895, 673783, 673894, 673914, 673952, 673927, 673784, 673786, 673785.